Alert archive / Hawaii / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Honolulu, HI

August 25, 2013

NWS Honolulu, HI issued this red flag warning at Aug 25, 2013, 12:16 PM HST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2013, 12:16 PM HST (22:16 UTC)
Expired
Aug 25, 2013, 5:19 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWHW80 PHFO 252216
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1216 PM HST SUN AUG 25 2013

.MARGINAL RED FLAG CONDITIONS HAVE BEEN MET AND ARE ANTICIPATED TO
CONTINUE THROUGH THE AFTERNOON HOURS. EXPECT RELATIVE HUMIDITY
LEVELS TO INCREASE...AND WINDS TO DECREASE AFTER SUNSET.

HIZ001-003-005>007-009>011-013>015-018-019-021-023-024-026-260400-
/O.NEW.PHFO.FW.W.0003.130825T2216Z-130826T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
1216 PM HST SUN AUG 25 2013

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD AREAS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM HST THIS EVENING. 

* AFFECTED AREA...LEEWARD AREAS OF NIIHAU...KAUAI...OAHU... 
  MOLOKAI...LANAI...MAUI AND THE BIG ISLAND.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 53 PERCENT.

* TIMING...THROUGH 6 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$
1 follow-up statement
319 
WWHW80 PHFO 260319
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
519 PM HST SUN AUG 25 2013

HIZ001-003-005>007-009>011-013>015-018-019-021-023-024-026-260430-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-130826T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
519 PM HST SUN AUG 25 2013

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 25, 10:00 AM HST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 10:00 AM HST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN AUG 25 2013

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE ISLANDS WILL MAINTAIN TRADE WINDS ACROSS
THE REGION FOR THE FIRST HALF OF THE WEEK. BELOW NORMAL RAINFALL IS
EXPECTED AS WELL. HEADING INTO MID WEEK...TRADES WILL
WEAKEN...ALLOWING FOR LOCAL LAND AND SEA BREEZES...WITH AN INCREASE
IN SHOWER ACTIVITY OVER THE ISLANDS.

&&

.DISCUSSION...
HIGH PRESSURE NORTH OF THE ISLANDS...WITH UPPER LEVEL LOW NORTHWEST
OF THE ISLANDS TODAY. THE UPPER LEVEL LOW IS HELPING TO BRING
ELEVATED WINDS TO THE UPPER SLOPES OF MAUI AND THE BIG ISLAND. THE
WINDS AT HALEAKALA HAVE BEEN FLIRTING WITH THE ADVISORY
CRITERIA...SO A WIND ADVISORY WAS ISSUED FOR HALEAKALA UNTIL 6 PM
TODAY. ON THE BIG ISLAND SUMMITS...SEVERAL GAGES HAVE WINDS ABOVE 30
MPH...BUT REMAIN BELOW THE 45 MPH CRITERIA FOR A SUMMIT WIND
ADVISORY. THE BIG ISLAND INTERIOR IS ALSO EXPERIENCING AN INCREASE
IN THE WINDS...WITH BRADSHAW AND THE PTA RANGE GAGE BOTH REPORTING
IN THE 20S WITH HIGHER GUSTS. AT THIS TIME...THE WINDS OVER THE
INTERIOR OF THE BIG ISLAND REMAIN BELOW ADVISORY LEVELS...AND THE
MODELS SUGGEST THAT WILL CONTINUE TO BE THE CASE...SO WILL CONTINUE
TO MONITOR THE SITUATION. HAVE INCREASED THE WINDS OVER THE BIG
ISLAND INTERIOR TO BETTER REFLECT THE CURRENT OBSERVATIONS...AND
HAVE TWEAKED THE HALEAKALA SUMMIT WINDS AS WELL.

RADAR SHOWS IT TO BE RELATIVELY DRY OVER KAUAI AND OAHU THIS
MORNING...AND EXPECT THAT TO CONTINUE INTO THE AFTERNOON HOURS.
SHOWERS ARE CONCENTRATED A BIT MORE OVER THE THE ISLANDS OF MAUI
COUNTY AND THE BIG ISLAND. BOTH OVERNIGHT SOUNDINGS HAD PRECIPITABLE
WATER VALUES AROUND 1.3 INCHES. THE MIMIC....AND THE BLENDED AMSU
AND SSMI/I DATA SHOW JUST BELOW PRECIPITABLE WATER VALUES CONTINUING
UPSTREAM OF THE ISLANDS...SO ANTICIPATING BELOW NORMAL RAINFALL
VALUES TO CONTINUE FOR ANOTHER DAY OR SO.

AS WE HEAD INTO THE MIDDLE OF THE WEEK...THE HIGH PRESSURE RIDGE TO
THE NORTH OF THE ISLANDS IS EXPECTED TO WEAKEN SOME...AND A WEAK MID
TO UPPER LEVEL LOW DEVELOP NEAR THE ISLANDS. THIS WILL LIKELY LEAD
TO LIGHTER WINDS...WHICH WILL ALLOW LOCAL LAND AND SEA BREEZES TO
SET UP. THE GFS AND ECMWF SHOW AN INCREASE IN LOW LEVEL
MOISTURE...MOISTURE BEING CARRIED IN ON THE BACKGROUND FLOW FROM A
FRONTAL SYSTEM NORTHEAST OF THE ISLANDS...ARRIVING THURSDAY. WITH
THE WINDS LIGHTENING...WE/LL SEE MORE CLOUDS AND SHOWERS OVER THE
ISLANDS DURING THE AFTERNOON AND EVENING WEDNESDAY AND THURSDAY. THE
INCREASED LOW LEVEL MOISTURE ON THURSDAY WILL LIKELY MEAN MORE
SHOWERS OVER THE WINDWARD AND MAUKA AREAS...BUT THE LIGHT WINDS WILL
STILL BRING SHOWERS TO OTHER PORTIONS OF THE ISLANDS. WILL LIKELY BE
TWEAKING THE POP AND WIND GRIDS FOR THE MIDDLE PART OF THE WEEK FOR
THE AFTERNOON PACKAGE.

&&

.MARINE...
TRADE WIND GENERATED SURF WILL SEE A MODEST INCREASE FOR THE NEXT
COUPLE OF DAYS BEFORE DROPPING OFF AGAIN ON TUESDAY. A SMALL SOUTH
SWELL IS EXPECTED TO BREAK THE RECENT FLAT SPELL ON MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
TRADE WINDS WILL PREVAIL ACROSS THE STATE...WITH WINDWARD AREAS
EXPERIENCING BRIEF MVFR CEILINGS AND VIS CONDITIONS FROM PASSING
CLOUDS AND SHOWERS. VFR CONDITIONS SHOULD PERSIST OVER THE LEE SIDES
AND INTERIOR SECTIONS OF THE ISLANDS.

AIRMET TANGO FOR TURB HAS BEEN POSTED DUE TO THE MODERATE TO STRONG
TRADE WINDS.
&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY IN EFFECT FOR HALEAKALA SUMMIT UNTIL 6 PM HST THIS
EVENING.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM HST MONDAY
FOR MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.
&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:25 PM HSTSmall Craft AdvisoryHFO3 days
Aug 25, 4:59 AM HSTWind AdvisoryHFOKalawao12 hr

Nearby

Red Flag Warnings in Hawaii, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.